Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 270, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 29, 2011, 8:22 PM EDT for Calhoun County, Clarendon County, Sumter County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2011, 8:22 PM EDT (00:22 UTC)
- Expired
- Aug 29, 2011, 9:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Clarendon County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 72 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 3:56 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
738
WUUS52 KCAE 300022
SVRCAE
SCC017-027-085-300100-
/O.NEW.KCAE.SV.W.0270.110830T0022Z-110830T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
822 PM EDT MON AUG 29 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 900 PM EDT
* AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 14 MILES WEST OF SUMMERTON...OR
17 MILES NORTHEAST OF BROOKDALE...AND MOVING EAST AT 5 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMMERTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3348 8038 3351 8046 3353 8047 3352 8045
3354 8045 3354 8047 3356 8048 3355 8051
3354 8051 3356 8054 3356 8061 3359 8070
3376 8061 3372 8028
TIME...MOT...LOC 0021Z 287DEG 6KT 3365 8057
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 7:24 PM EDT, 58 minutes earlier.
Area forecast discussion, Aug 29, 7:24 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 724 PM EDT MON AUG 29 2011 .SYNOPSIS... A WEAK SURFACE TROUGH...AN UPPER LEVEL DISTURBANCE...AND AN INCREASE IN ATMOSPHERIC MOISTURE WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. FAIR WEATHER IS EXPECTED TUESDAY AND WEDNESDAY AS WEAK HIGH PRESSURE AND DRIER AIR BUILDS IN. UPPER LEVEL ENERGY AND SOME INCREASE IN MOISTURE MAY PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS LATE WEEK. && .NEAR TERM /THROUGH TONIGHT/... SURFACE TROUGH REMAINS ACROSS EASTERN PORTIONS OF SC THIS AFTERNOON. UPPER LEVEL SHORTWAVE SHOWING UP ON WATER VAPOR CURRENTLY MOVING INTO THE UPSTATE. MSAS/LAPS DATA SHOWING MODERATE INSTABILITY ACROSS THE COASTAL PLAIN. WITH THE SHORTWAVE MOVING THROUGH THIS AFTERNOON...EXPECT TO HAVE ISOLATED SHOWERS AND STORMS DEVELOP. WILL CONTINUE WITH THE SLIGHT CHANCE POPS THROUGH THE LATE EVENING HOURS. AFTERNOON TEMPS GENERALLY IN THE MID 90S...THEN FALLING OVERNIGHT TO AROUND 70. THE AREA WILL BE UNDER WEAK SURFACE WEDGE FLOW...WITH WEAK SOUTHWESTERLY FLOW ALOFT...WHICH COULD AID IN THE FORMATION OF SCATTERED TO POSSIBLY BROKEN CLOUDS OVERNIGHT. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... VERY LITTLE CHANGE IN THINKING FOR THE SHORT TERM PERIOD. FLAT UPPER LEVEL RIDGING WILL TAKE PLACE OVER THE REGION INTO WEDNESDAY...BUT HEIGHTS BEING TO FALL A BIT WEDNESDAY NIGHT INTO THURSDAY. THE AIRMASS REMAINS RATHER DRY OVER THE CAROLINAS. SUBSIDENCE ASSOCIATED WITH THE SURFACE AND UPPER RIDGE WILL LIMIT CONVECTION AND WILL CONTINUE WITH A DRY FORECAST THROUGH WEDNESDAY...BUT AS HEIGHTS BEGIN TO FALL BY THURSDAY A SLIGHT CHANCE WILL BE INTRODUCED. HIGH TEMPERATURES WILL REMAIN NEAR NORMAL WITH HIGHS AROUND 90. OVERNIGHT LOWS ARE EXPECTED TO BE IN THE UPPER 60S TUESDAY THROUGH THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH MONDAY/... LITTLE CHANGE MADE TO THE EXTENDED PERIODS. MEDIUM RANGE MODELS ARE IN REASONABLE AGREEMENT WITH THE PATTERN DURING THIS PERIOD...FAVORING A BUILDING UPPER RIDGE OVER THE OHIO VALLEY INTO THE SOUTHEAST WITH TROUGHING OVER THE UPPER MIDWEST AND OFF THE ATLANTIC COAST. BY SUNDAY/SUNDAY NIGHT THEN INTO MONDAY...A DEEP UPPER LOW DIVES INTO THE GREAT LAKES REGION SUNDAY WHICH WILL PUSH A FRONT AND INCREASED MOISTURE INTO THE AREA THROUGH MONDAY...INCREASING CHANCES OF RAIN. TEMPERATURES THROUGH THE EXTENDED PERIOD WILL BE NEAR NORMAL FOR OVERNIGHT LOWS...BUT ABOVE NORMAL FOR AFTERNOON HIGHS. HIGH TEMPERATURES WILL GENERALLY BE IN THE 90S THROUGH MUCH OF THE PERIOD. && .AVIATION /00Z TUESDAY THROUGH SUNDAY/... SFC TROUGH WILL REMAIN OVER THE AREA THIS EVENING ALLOWING SCTD CONVECTION TO CONTINUE UNTIL AROUND 02Z-04Z. AFTER 05Z EXPECT SOME LOWER-LEVEL CLOUDS TO LINGER DURING THE OVERNIGHT HOURS AS WELL AS SOME MID-LEVEL CLOUDS. MODEL GUIDANCE HINTING AT SOME MVFR FOG AT ALL TAF SITES DURING THE PRE-DAWN HOURS AS WELL. MAINLY SCTD CU DEVELOPING AFTER 14Z. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED THROUGH THURSDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 29, 6:04 PM EDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 604 PM EDT MON AUG 29 2011 GAZ040-063>065-077-SCZ015-018-020-021-025-026-302215- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK- NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA- 604 PM EDT MON AUG 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ016-022-027>031-035>038-041-302215- CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 604 PM EDT MON AUG 29 2011 ...SEVERE THUNDERSTORM WATCH 817 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS EVENING.
In the hours before
Local storm report, Aug 29, 6:38 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
638 PM EDT MON AUG 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 2 NW NORTH 33.64N 81.13W
08/29/2011 ORANGEBURG SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED A TREE DOWN ALONG HWY 178 TWO
MILES NORTH OF THE TOWN OF NORTH.
0535 PM TSTM WND DMG 5 NNW ST. MATTHEWS 33.72N 80.81W
08/29/2011 CALHOUN SC PUBLIC
PUBLIC REPORTED LARGE LIMBS DOWN AND LOTS OF LIMB DEBRIS
IN THE ROADWAY ON COPPERHEAD ROAD NEAR CALHOUN ROAD.
0535 PM TSTM WND DMG 5 N ST. MATTHEWS 33.74N 80.79W
08/29/2011 CALHOUN SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED TREES AND POWERLINES DOWN ON
COPPERHEAD ROAD NEAR OLD BELLVILLE ROAD.
&&
VAUGHANLocal storm report, Aug 29, 7:32 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
732 PM EDT MON AUG 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 2 SE LEXINGTON 33.96N 81.21W
08/29/2011 LEXINGTON SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED POWER LINES DOWN AT THE
INTERSECTION OF CEDARCREST ROAD AND TWO NOTCH ROAD.
0628 PM TSTM WND DMG 1 SSW NORTH 33.60N 81.11W
08/29/2011 ORANGEBURG SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED TREES DOWN NEAR THE TOWN OF
NORTH.
&&
VAUGHANLocal storm report, Aug 29, 7:42 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
742 PM EDT MON AUG 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND DMG 2 WNW IRMO 34.11N 81.23W
08/29/2011 RICHLAND SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED A TREE DOWN AT THE INTERSECTION
OF HWY 6 AND FARMING CREEK ROAD.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 9:53 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 37 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.